Q. Giving up coffee for better health was a real challenge for me. I can’t tolerate decaf, so substituting was out. But stopping caffeine gave me migraines. Irritability and the threat of migraines gave me the perfect excuse to drink coffee (which is really what I wanted to do).
Here’s my solution. I quit drinking coffee and bought a bottle of caffeine tablets. I cut them into quarters, with each one equal to about a half-cup of coffee.
Whenever I got a withdrawal twinge, I took a half-cup dose. Not only did all physical symptoms disappear instantly, but the “fix” lasted far longer than I expected.
The very first day, I ingested only a fraction of the caffeine I’d been getting from my usual coffee habit. The time between symptoms grew longer and longer each day, and I was caffeine-free in about a week. Maybe this approach will help someone else.
A. Thanks for the tip. For some people, caffeine withdrawal causes a range of symptoms such as fatigue, irritability and headaches. Cutting a 200 mg caffeine pill in quarters yields about 50 mg in each chunk. Gradual tapering is a classic approach for phasing off many compounds that cause dependency.
Q. I reacted very badly to generic Synthroid. My hands shook, my heart pounded and I felt nervous several times a day.
Then the doctor switched me to dessicated natural thyroid. After suffering from low-grade depression for the past 20 years on Synthroid, I haven’t had ANY depression since starting on this new medicine. The doctor says it is a “complete” thyroid hormone.
What is Synthroid missing? It is obviously something my body needs.
A. The symptoms you report of tremor, palpitations and anxiety are typical of excessive thyroid hormone. When a patient is switched from one brand of thyroid replacement to another, the dose may need to be adjusted. Not all of these medicines are exactly equivalent.
If your thyroid gland were functioning properly, it would produce both T3 and T4 hormones. Healthy body tissues also convert T4 into T3. Because of this conversion, doctors generally prescribe Synthroid or a similar product containing only T4.
Some people, however, seem to feel better on a medicine that supplies both T3 and T4 thyroid hormones. Low-level depression associated with an underactive thyroid gland often responds well to T3. We discuss these issues in much greater detail in the Guide to Thyroid Hormones we are sending you. Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. T-4, P. O. Box 52027, Durham, NC 27717-2027.
Q. I’ve been taking prescription Prilosec for more than six months for ulcers. My doctor says I should continue to take it as Prilosec OTC. One bothersome side effect is an unpleasant taste in my mouth. Are there other reactions I should be alert for?
A. Although uncommon, “taste perversion” has been reported. Other possible side effects include headache, diarrhea, stomachache or constipation.
People taking Prilosec OTC should be aware of potential interactions with prescription drugs like Valium (diazepam), Dilantin (phenytoin), Coumadin (warfarin) or Nizoral (ketoconazole). Prilosec may also interfere with absorption of vitamin B12, so ask your doctor about a supplement.

Join Over 52,000 Subscribers at The People's Pharmacy

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.